Alert archive / Nebraska / Flash Flood Warnings in 2017
Flash Flood Warning 7, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 16, 2017, 6:38 AM CDT for 5 counties in Nebraska. It was in force for 6 hr. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 6:38 AM CDT (11:38 UTC)
- Expired
- Aug 16, 2017, 12:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, NE, Colfax County, NE, Dodge County, NE, Platte County, NE, Saunders County, NE
The radar
The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:19 AM CDT | FLASH FLOOD | Richland, NE | FLOODING ALONG HIGHYWAY 30 NEAR RICHLAND |
| Aug 16, 7:38 AM CDT | HEAVY RAIN 1.76 | Cedar Bluffs, NE | |
| Aug 16, 7:38 AM CDT | HEAVY RAIN 3.83 | 3 E Linwood, NE | |
| Aug 16, 7:38 AM CDT | HEAVY RAIN 4 | North Bend, NE | |
| Aug 16, 8:45 AM CDT | FLASH FLOOD | 1 S Schuyler, NE | HIGHWAY 15 CLOSED NEAR THE PLATTE RIVER BRIDGE. SEVERAL COUNTY ROADS CLOSED ACROSS COLFAX COUNTY. |
| Aug 16, 8:45 AM CDT | FLASH FLOOD | 5 W Cedar Bluffs, NE | FLOODING OF FIELDS AND CREEK. MORE THAN 5 INCHES OF RAIN FELL WITH NO EXACT MEASUREMENT BECAUSE GAUGE OVERFLOWED. |
| Aug 16, 8:45 AM CDT | FLASH FLOOD | 7 N David City, NE | HIGHWAY 15 CLOSED DUE TO FLOODING AND DEBRIS IN THE ROAD. NUMEROUS COUNTY ROADS CLOSED ACROSS BUTLER COUNTY. |
| Aug 16, 8:45 AM CDT | FLASH FLOOD | Monroe, NE | COUNTY ROAD CLOSED NEAR MONROE DUE TO FLOODING |
| Aug 16, 9:31 AM CDT | HEAVY RAIN 3.25 | 3 Nw Weston, NE | |
| Aug 16, 9:31 AM CDT | HEAVY RAIN 3.59 | 2 E Scribner, NE | |
| Aug 16, 9:31 AM CDT | HEAVY RAIN 4.55 | 4 Sw Columbus, NE | |
| Aug 16, 9:31 AM CDT | HEAVY RAIN 4.78 | North Bend, NE | |
| Aug 16, 9:31 AM CDT | HEAVY RAIN 6.01 | David City, NE | |
| Aug 16, 10:15 AM CDT | HEAVY RAIN 3.04 | 5 Sw Howells, NE | |
| Aug 16, 10:15 AM CDT | HEAVY RAIN 3.77 | 5 Ne Schuyler, NE | |
| Aug 16, 10:15 AM CDT | HEAVY RAIN 5.9 | Schuyler, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2228 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.9
The text
As transmitted.
827
WGUS53 KOAX 161138
FFWOAX
NEC023-037-053-141-155-161730-
/O.NEW.KOAX.FF.W.0007.170816T1138Z-170816T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
638 AM CDT WED AUG 16 2017
The National Weather Service in Omaha has issued a
* Flash Flood Warning for...
Colfax County in northeastern Nebraska...
Platte County in northeastern Nebraska...
Dodge County in east central Nebraska...
Butler County in east central Nebraska...
Western Saunders County in east central Nebraska...
* Until 1230 PM CDT
* At 634 AM CDT, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Widespread 2 to 4 inches
amounts of rain have fallen. Flooding has been reported in several
parts of Butler county.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area as more storms move in from the south.
This includes the following highways...
Highway 275 in Nebraska between mile markers 124 and 140.
Highway 30 in Nebraska between mile markers 366 and 423.
Highway 77 in Nebraska between mile markers 123 and 126.
Highway 81 in Nebraska between mile markers 110 and 128.
Highway 92 in Nebraska between mile markers 409 and 442.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4175 9671 4174 9666 4161 9646 4105 9675
4105 9737 4139 9737 4134 9758 4135 9760
4139 9760 4140 9767 4143 9771 4152 9770
4152 9779 4158 9784
$$
FOBERT2 follow-up statements
807
WGUS73 KOAX 161420
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
920 AM CDT WED AUG 16 2017
NEC023-037-053-141-155-161730-
/O.CON.KOAX.FF.W.0007.000000T0000Z-170816T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NE-Platte NE-Dodge NE-Butler NE-Saunders NE-
920 AM CDT WED AUG 16 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
COLFAX...SOUTHERN PLATTE...DODGE...BUTLER AND WESTERN SAUNDERS
COUNTIES...
At 913 AM CDT, local law enforcement reported flooding due to
widespread 2 to 5 inches of heavy rainfall. Law enforcement reports
that numerous county roads are flooded across the warning area,
with Highway 15 closed south of Schuyler this morning.
Only light additional rainfall is expected across the warned area
through the rest of the day.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4175 9671 4174 9666 4161 9646 4105 9675
4105 9737 4139 9737 4134 9758 4135 9760
4139 9760 4140 9767 4143 9771 4152 9770
4151 9753 4143 9737 4145 9726 4157 9725
4170 9702
$$
Barjenbruch125
WGUS73 KOAX 161739
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1239 PM CDT WED AUG 16 2017
NEC023-037-053-141-155-161748-
/O.EXP.KOAX.FF.W.0007.000000T0000Z-170816T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NE-Platte NE-Dodge NE-Butler NE-Saunders NE-
1239 PM CDT WED AUG 16 2017
...THE FLASH FLOOD WARNING FOR COLFAX...SOUTHERN PLATTE...DODGE...
BUTLER AND WESTERN SAUNDERS COUNTIES HAS EXPIRED...
Heavy rain has come to an end, and while flooding will continue
across parts of the area, the threat for flash flooding has
diminished and flood waters are expected to gradually recede through
the afternoon. Please continue to heed any remaining road closures.
LAT...LON 4175 9671 4174 9666 4161 9646 4105 9675
4105 9737 4139 9737 4134 9758 4135 9760
4139 9760 4140 9767 4143 9771 4152 9770
4151 9753 4143 9737 4145 9726 4157 9725
4170 9702
$$
BarjenbruchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:00 AM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 16, 3:00 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 300 AM CDT Wed Aug 16 2017 .SHORT TERM...(Today through Friday) Issued at 300 AM CDT Wed Aug 16 2017 Two areas of ongoing convection this morning over central and parts of eastern Nebraska. Covection over central Nebraska is associated with a surface cold front and mid level trough from the central Dakotas into northwest Kansas, while eastern Nebraska convection associated with warm advection and overrunning of an outflow boundary across southern Nebraska. IR satellite loops show the colder cloud tops and stronger convection ahead of the surface front and upper trough while cloud tops have in general been warming across eastern Nebraska with isolated colder tops developing now and then. General trend will be for the surface front and upper trough to move east today and tonight with rain chances increases for the forecast area. Heavier rainfall is expected to focus more across eastern and southern parts of the forecast area today as the system moves through with less widespread heavy rainfall rates for areas that received the heavy rain yesterday. Will cancel flash flood watch currently in effect for northern parts of the area a bit early, prior to this forecast issuance. Showers and isolated thunderstorms may linger through this evening but stronger forcing is expected to be east of the area with front pushing into western Iowa by early this evening and showers ending after midnight. Dry weather follows behind this system on Thursday but another chance of rain enters the picture by late Thursday night and Friday as another upper trough swings through the region. .LONG TERM...(Friday night through Tuesday) Issued at 300 AM CDT Wed Aug 16 2017 First part of the period looks to be dry through Saturday before some chance for more intermittent showers and storms return Saturday night through Tuesday, although models differ on solutions. Main concern will be for Monday the day of the eclipse. No model consensus for that period at this time but some potential for showers and thunderstorms and clouds of course as both the GFS and EURO show a surface frontal boundary approaching the area from the northern plains during the day. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1144 PM CDT Tue Aug 15 2017 Scattered showers and thunderstorms will continue to move across the TAF sites overnight and even into much of Wednesday morning. Variable conditions will exist however prevailing VFR to MVFR is expected. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fobert LONG TERM...Fobert AVIATION...Kern
Hazardous weather outlook, Aug 16, 4:27 AM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 427 AM CDT Wed Aug 16 2017 IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>053-065>067-078- 088-089-162330- Monona-Harrison-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone- Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Saline-Jefferson- Gage- 427 AM CDT Wed Aug 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT Periods of thunderstorms will continue across eastern Nebraska and southwest Iowa today into this evening as a cold front moves through the area. Isolated severe storms are possible, especially this afternoon near the frontal boundary. Locally damaging winds and large hail will be the primary hazards. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Chances for thunderstorms return to the area on Friday, continuing on and off through Tuesday. ..SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ056-069-079-080-090-091-NEZ068-090>093-162330- Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Otoe-Johnson- Nemaha-Pawnee-Richardson- 427 AM CDT Wed Aug 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT Periods of thunderstorms will continue across eastern Nebraska and southwest Iowa today into this evening as a cold front moves through the area. A few severe storms are possible, especially this afternoon near the frontal boundary. Locally damaging winds and large hail will be the primary hazards, with an isolated tornado also possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Chances for thunderstorms return to the area on Friday, continuing on and off through Tuesday. ..SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or this evening. Fobert
In the hours before
Local storm report, Aug 16, 5:34 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 AM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM HEAVY RAIN SURPRISE 41.10N 97.31W
08/16/2017 M4.54 INCH BUTLER NE CO-OP OBSERVER
OVERNIGHT TOTAL
&&
DFOBERTSpecial weather statement, Aug 16, 6:07 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
607 AM CDT WED AUG 16 2017
NEZ066-078-088-089-161200-
Jefferson NE-Gage NE-Lancaster NE-Saline NE-
607 AM CDT WED AUG 16 2017
...Significant Weather Advisory for SOUTHWESTERN LANCASTER...
JEFFERSON...SALINE AND WESTERN GAGE COUNTIES UNTIL 700 AM CDT...
At 605 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Ohiowa to near Mahaska to near
Vining. Movement was northeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Beatrice, Crete, Fairbury, Wilber, Wymore, De Witt, Plymouth, Blue
Springs, Odell, Diller, Western, Clatonia, Hallam, Pickrell, Daykin,
Endicott, Jansen, Tobias, Swanton and Reynolds.
This includes the following highways...
Highway 136 in Nebraska between mile markers 141 and 183.
Highway 77 in Nebraska between mile markers 1 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9737 4047 9737 4072 9680 4022 9662
4000 9662
TIME...MOT...LOC 1105Z 246DEG 35KT 4035 9744 4000 9731 3958 9729
FOBERTThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:17 PM CDT | Special Weather Statement | OAX | Butler, Dodge, Washington | 28 min |
| Aug 15, 7:49 PM CDT | Special Weather Statement | OAX | Butler | 41 min |
| Aug 15, 8:38 PM CDT | Areal Flood Advisory | OAX | Burt | 112 min |
| Aug 15, 8:48 PM CDT | Special Weather Statement | OAX | Dodge | 27 min |
| Aug 15, 8:52 PM CDT | Special Weather Statement | OAX | Saunders | 23 min |
| Aug 15, 9:23 PM CDT | Special Weather Statement | OAX | Douglas | 37 min |
| Aug 15, 10:41 PM CDT | Areal Flood Advisory | OAX | Douglas, Washington | 3 hr |
| Aug 16, 5:31 AM CDT | River Flood Warning | OAX | Butler | 3 days |
| Aug 16, 6:07 AM CDT | Special Weather Statement | OAX | Gage, Jefferson, Saline | 53 min |
| Aug 16, 8:47 AM CDT | River Flood Warning | OAX | Seward | 3 days |
| Aug 16, 8:47 AM CDT | River Flood Warning | OAX | Saline | 48 hr |
| Aug 16, 8:47 AM CDT | River Flood Warning | OAX | Seward | 72 hr |
| Aug 16, 8:47 AM CDT | River Flood Warning | OAX | Seward | 5 days |
| Aug 16, 12:38 PM CDT | Areal Flood Warning | OAX | Butler, Colfax, Saunders | 3 hr |
| Aug 16, 3:24 PM CDT | Areal Flood Warning | OAX | Butler, Saunders | 24 hr |
| Aug 16, 4:30 PM CDT | River Flood Warning | OAX | Saunders | 24 hr |
Nearby
Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.